Horizontal nail ridges! : I have developed horizontal... - NRAS

NRAS

30,766 members37,127 posts

Horizontal nail ridges!

Florida100
Florida100

I have developed horizontal ridges in all my nails. I take methotrexate and Tocilizumab for RA. Was wondering if this is connected to the treatment or the RA? Would appreciate any help. Many thanks

29 Replies

If they’re like grooves going horizontally, these are beau’s lines. They can sometimes be caused by chemotherapy drugs like mtx, but also appear for lots of other reasons ranging from nail trauma (some people can even get them after a well done manicure) right through to various illnesses and systemic diseases like diabetes, heart attacks, under active thyroid, and infections like pneumonia. It can also be an indication of a recent illness where fever was present, or simply that someone hasn’t been eating well for a while. In terms of arthritis, they’re quite commonly seen in patients with psoriatic arthritis, but not unheard of in RA, either, and some doctors believe there is a link between beau’s lines and inflammation. I’ve periodically had them on my toenails for years as a result of toenail psoriasis (I have a working diagnosis of PsA, but only began treatment 13 months ago, so mine definitely aren’t med linked). They’re not problematic and will eventually grow out, but it can take a while.

Florida100
Florida100 in reply to Charlie_G

Charlie, thanks so much for this in-depth reply. Really appreciate it!

Charlie_G
Charlie_G in reply to Florida100

Glad I could help 🙂

I'm only on Prednisone and I get those.

Florida100
Florida100 in reply to Jesnaskah

Thanks so much for your reply!

Jesnaskah
Jesnaskah in reply to Florida100

You are so welcome. *I personally blame the RA itself.

I used to get funny patterns on my nails when I was on Methotrexate and Leflunamide. Don't now I,m on Methotrexate and Benepali,

Thanks so much for your reply!

I've had ridges in my nails for decades and blame RA/drugs.

Florida100
Florida100 in reply to BoneyC

Thanks so much for your reply!

I have, I just thought it was an age thing

Florida100
Florida100 in reply to Kookymare

Thanks so much for your reply!

Whopper of a dent right across my right thumb nail. I’m on MXT and Amgevita. None of my other nails that I can tell 🤷🏻‍♀️ wonder if it ties into the brief time I was on a higher dose of MXT.

J1707
J1707 in reply to bubblyalex

Me too one thumb nail only

bubblyalex
bubblyalex in reply to J1707

twins eh 🤷🏻‍♀️😂

J1707
J1707 in reply to bubblyalex

😂😂god more than one of us how will the world cope 😂😂

bubblyalex
bubblyalex in reply to J1707

Hahahaha 😂 Lucky world 😉🥰😂 Not at all conceited me

Florida100
Florida100 in reply to J1707

Thanks for reply!

Difficult to know if it’s connected! Appreciate your reply!

Glad you got some answers xxx

Florida100
Florida100 in reply to allanah

Thank you!

I have had these. I was told that your nails are like tree rings and indicate medical trauma for example a severe infection. The body shuts down unnecessary functions like nail growth to sort the problem then starts up again when it has more energy hence the thick line just like tree rings. They will grow out. Look back over the last three/six months were you ill? Good luck with this 🌺

Really appreciate the reply, just had lot of inflammation over last 6 months with RA

Hopefully your rheummy can sort you out soon. 🌺 it might be worth mentioning it to them at your next review. I did and they changed my medication for biologics. Much needed and not so much inflammation- nails returned to normal. Good luck.

Thank you!

I asked my rheumatologist and he said itbwascacsign I had RA

Florida100
Florida100 in reply to Chrissycl

I really appreciate your reply, thank you

I have t says yhis on most of my nails and had them for years.My Rheumy says they can tell a lot from your nails.

Florida100
Florida100 in reply to beeckey

Thank you for your reply!

You may also like...